Wisconsin, 2019Damaging Winds in Wisconsin, July 28, 2019
July 28, 2019 · NWS DLH · 2 events in 1 county or zone
An area of low pressure spread a large area of rain over the Northland on the 28th. A few storms were embedded within the larger area of showers and we able to tap into stronger winds aloft and bring them to the surface, resulting in a few reports of downed trees in Burnett County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure spread a large area of rain over the Northland on the 28th. A few storms were embedded within the larger area of showers and we able to tap into stronger winds aloft and bring them to the surface, resulting in a few reports of downed trees in Burnett County. Otherwise, the storms did not produce anything else of note.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 28, 1:38 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 1:38 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
238 PM CDT Sun Jul 28 2019
.SHORT TERM...(This evening through Monday night)
Issued at 238 PM CDT Sun Jul 28 2019
A closed mid level circulation was beginning to organize at 19Z/2pm
over western Minnesota. Meanwhile, surface low pressure was also
forming in response to the upper low, also in western Minnesota.
Plenty of forcing was available as some vorticity maxima were found
ahead of the upper level trof that was also making a move on western
Minnesota. A broad area of rain was spreading north and east across
the forecast area ahead of these features. Only 500 J/kg of MUCAPE
was found over the region which will hinder and severe storms from
forming. This will not improve much which is indicated by the
latest HRRR. Even though there will be 40 knot of 0-6km shear and
storm relative helicity is forecast to spike in the late afternoon
over northwest Wisconsin, a lack of destabilization will hinder any
severe potential.
The mid level and surface lows will be vertically stacked and
continue to move northeastward across the region this afternoon and
tonight. Will continue to have rain affect much of the area with
some isolated to scattered thunderstorms over east central Minnesota
through northwest Wisconsin. Heavy rain and gusty winds will occur
as this system passes through tonight. The showers and storms will
end from west to east through the night. However, there may be some
additional showers that form very late tonight on the leading edge
of a good shot of cold air advection.
The aforementioned system will exit early Monday morning with a
northwest flow from the upper levels to the surface. The cold air
advection continues through the day as 850mb temps drop into the
upper single digits celsius by late afternoon. There is will be some
good mixing and will see some gusty winds through the day. A few
additional showers are possible north of the Iron Range, with some
into the far eastern portion of the Wisconsin forecast area in the
late afternoon. Much cooler max temps on Monday with upper 60s
north, to middle and upper 70s south.
The cold advection continues Monday night with 850mb temps from 5 to
8C across the area. High pressure will move overhead. Minimum temps
will be in the 40s north, to the lower 50s south.
.LONG TERM...(Tuesday through Sunday)
Issued at 238 PM CDT Sun Jul 28 2019
High pressure makes a slow march eastward across the region through
the week giving fair weather. The ridge starts to flatten by the end
of the week which will increase the chances of precipitation as
short waves begin to propagate through. Precipitation chances should
ramp up in earnest beginning Thursday as instability begins to seep
eastward with a largely diurnally driven progression of PoPs into
the weekend.
Temperatures will be cooler than normal to start out with, but they
will eventually rebound to above normal conditions by Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1251 PM CDT Sun Jul 28 2019
As a low pressure system treks through the forecast area today,
showers and thunderstorms will be prevalent this afternoon causing
reduced cigs/vsbys. There may be a period tonight where fog tries
to form before strong winds behind this system arrive mixing the
BL up.
&&
.MARINE...
Issued at 238 PM CDT Sun Jul 28 2019
Winds will strengthen and vary in direction through the afternoon as
a low pressure crosses over Lake Superior. Overall, winds should
remain below small craft criteria, but thunderstorms are possible
this afternoon which may locally cause higher winds and waves.
Eventually, a steady northwest flow will develop and increase Monday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 74 51 73 / 100 0 0 0
INL 57 69 46 74 / 60 10 0 0
BRD 60 75 51 76 / 70 0 0 0
HYR 60 77 51 74 / 100 10 0 0
ASX 62 79 55 74 / 100 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...GSF
LONG TERM...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Jul 28, 2:07 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
307 PM CDT Sun Jul 28 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
307 PM CDT Sun Jul 28 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Some thunderstorms are possible from the Brainerd Lakes east
through northwest Wisconsin through tonight. Strong to severe
storms are possible from Pine County east to Price County into the
evening, with damaging winds the main hazards. Heavy rain is
likely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will be possible late in the week.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation may be needed late this afternoon or
tonight.
LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
307 PM CDT Sun Jul 28 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are possible over the waters this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible late in the week.
GSF/Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 28, 3:36 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Sun Jul 28 2019
MNZ036-038-WIZ006>009-290100-
South Aitkin-Pine-Burnett-Washburn-Sawyer-Price-
Including the cities of Aitkin, Pine City, Hinckley, Grantsburg,
Spooner, Hayward, and Phillips
436 PM CDT Sun Jul 28 2019
...POTENTIAL FOR A TORNADO THROUGH THE EVENING...
An isolated, brief tornado will be possible through the evening
across portions of the Northland, roughly from southern Aitkin
County including the city of Aitkin through Hinckley, Pine City
and east through northern Wisconsin. An area of low pressure and
warm front were combining to produce favorable conditions for
funnel clouds and possibly a tornado late this afternoon and
evening. There have been some reports further south of the area
already and the storms that have produced them are not
particularly strong. If you see a funnel cloud or tornado, seek
shelter immediately.
Melde
Thunderstorm Wind, Burnett
- When
- July 28, 5:06 PM CST to 5:08 PM CST
- Where
- Burnett County, 1.19 mi NW of Hertel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.830, -92.200
A few trees were knocked down along Birch Haven Road.
Thunderstorm Wind, Burnett
- When
- July 28, 5:15 PM CST to 5:16 PM CST
- Where
- Burnett County, 1.46 mi SSW of Danbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.980, -92.380
A few trees were downed near the intersection of French Road and Glendenning Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Tornado and Hail in Nebraska, July 28, 2019EF0 · 5 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843920, 843921.